Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Melbourne, FL

June 5, 2018Indian River County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 5, 2018, 5:48 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2018, 5:48 PM EDT (21:48 UTC)
Expired
Jun 5, 2018, 6:15 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Indian River County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 64 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS52 KMLB 052148
SVRMLB
FLC061-111-052215-
/O.NEW.KMLB.SV.W.0036.180605T2148Z-180605T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
548 PM EDT TUE JUN 5 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Lucie County in east central Florida...
  Southeastern Indian River County in east central Florida...

* Until 615 PM EDT.

* At 547 PM EDT, a severe thunderstorm was located near Vero Beach 
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vero Beach, Vero Beach South, Indrio, Queens Cove and Vero Beach
  Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2750 8051 2761 8051 2763 8037 2762 8037
      2762 8036 2760 8037 2759 8035 2759 8034
      2760 8035 2760 8034 2763 8036 2763 8035
      2760 8033 2748 8029
TIME...MOT...LOC 2147Z 268DEG 28KT 2756 8043 

HAIL...1.00IN
WIND...60MPH
 
$$

Ulrich
2 follow-up statements
587 
WWUS52 KMLB 052203
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
603 PM EDT TUE JUN 5 2018

FLC061-111-052215-
/O.CON.KMLB.SV.W.0036.000000T0000Z-180605T2215Z/
St. Lucie FL-Indian River FL-
603 PM EDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN ST. LUCIE AND SOUTHEASTERN INDIAN RIVER COUNTIES...

At 602 PM EDT, a severe thunderstorm was located near Vero Beach 
Highland moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Vero Beach, Indrio, Vero Beach South, Queens Cove and Vero Beach
Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2752 8044 2760 8044 2763 8037 2762 8037
      2762 8036 2760 8037 2759 8035 2759 8034
      2760 8035 2760 8034 2763 8036 2763 8035
      2760 8033 2749 8029
TIME...MOT...LOC 2202Z 268DEG 28KT 2756 8029 

HAIL...0.75IN
WIND...60MPH
 
$$

Ulrich
801 
WWUS52 KMLB 052211
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
611 PM EDT TUE JUN 5 2018

FLC061-111-052220-
/O.EXP.KMLB.SV.W.0036.000000T0000Z-180605T2215Z/
St. Lucie FL-Indian River FL-
611 PM EDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES WILL EXPIRE AT 615 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits and is now pushing over the nearshore Atlantic waters. 
Therefore, the warning will be allowed to expire. However gusty 
winds up to 50 mph are still possible with this thunderstorm.

LAT...LON 2752 8044 2760 8044 2763 8037 2762 8037
      2762 8036 2760 8037 2759 8035 2759 8034
      2760 8035 2760 8034 2763 8036 2763 8035
      2760 8033 2749 8029
TIME...MOT...LOC 2210Z 268DEG 28KT 2756 8023 

$$

Ulrich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 5, 3:20 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
320 PM EDT Tue Jun 5 2018

.DISCUSSION...

Currently-Tonight...Showers and storms will continue eastward and
offshore of areas south of Orlando into late afternoon and toward
sunset. Drier air in the mid levels may allow for strong to
locally damaging straight line winds with some of this activity.
Any lingering convection along the Treasure Coast should then end
by late evening. Into late tonight, axis of mid level trough will
lead to increasing showers/storms across the NE Gulf, along and
south of stalled boundary. Some showers or areas of light rain
associated with this activity may begin to move eastward into
Lake County during the predawn hours, so have mentioned a slight
chance of rain for now across this area during this timeframe.
Cloud cover will increase after midnight, with lows expected in
the low to mid 70s.

Wednesday-Thursday...Axis of a mid-level trough pushing offshore
of the eastern seaboard will extend and push southward across
Florida through mid week. The presence of this trough combined
with higher moisture (PW values of 1.7-1.9 inches) will keep rain
chances elevated across the area, with PoPs around 60 percent
Wednesday and 50-60 percent on Thursday. Skies will be mostly
cloudy through the period, which should keep max temps in the
mid-upper 80s both days, with lows near 70.

Friday-Tuesday...(Previous Discussion) The axis of an elongated
positive tilt mid-upper level trough will remain in place from the
central-eastern GOMEX across north-central Florida through
Saturday. The trough axis will ever-so-slowly lift northward
Sunday through Tuesday as it gradually fills and the DLM Atlantic
ridge noses westward into south Florida.

At the surface...the weak inverted surface trough in place over
the central peninsula will lose its identity by late Saturday,
with the surface reflection of the Atlantic ridge also sets up
across south Florida. Expect a very weak surface pressure pattern
through this weekend, dominated by local sea and lake breeze
circulations. Light SW flow is progged to develop north of the
ridge axis on Monday, and perhaps freshen slightly by Tuesday. The
synoptic setup will favor near to slightly above climo POPs
through the period with slightly higher POPs south and inland most
days. Max temps in the U80s to around 90F, with mins in the L70s.

&&

.AVIATION...Tempo IFR/MVFR conditions in iso/sct shra/tsra will
continue through late afternoon and evening across areas south of
KMCO-KTIX. This activity should then end by late evening, with a
slight chance for showers moving toward KLEE late into tonight.
Otherwise, VFR conditions generally expected.

Greater coverage of showers and storms expected across the area
tomorrow, mainly into the afternoon with tempo IFR/MVFR conditions
expected once again.

&&

.MARINE...
Tonight-Wednesday...Offshore winds around 10-15 knots into tonight
will weaken into Wednesday and become more variable in direction
into the afternoon. Seas will range from 1-3 feet nearshore and up
to 3-4 feet offshore. Main concern will continue to be isolated to
scattered storms pushing off the coast into this evening and again
Wednesday afternoon, producing strong gusty winds.

Thursday-Saturday...Benign boating conditions continue as a weak
pressure pattern in presence of the inverted surface trough will
keep winds 10KT or less with seas 1-2FT. An onshore sea breeze
circulation will develop near the coast each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  86  70  87 /  10  60  40  50
MCO  74  88  71  89 /  10  60  30  60
MLB  73  88  71  87 /  10  60  40  60
VRB  72  88  70  87 /  20  60  30  60
LEE  73  87  72  89 /  20  60  40  50
SFB  73  87  71  89 /  10  60  40  50
ORL  74  87  72  88 /  10  60  40  50
FPR  73  89  69  87 /  20  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT-TERM/LONG-TERM...Weitlich
RADAR...Combs/Ulrich
AVIATION...Johnson
Hazardous weather outlook, Jun 5, 10:00 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Tue Jun 5 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Tue Jun 5 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A weak frontal boundary across the northern Florida will gradually
wash out, but drying will spread down to Orlando and Cape Canaveral.
Moisture will be sufficient south of there for isolated to scattered
afternoon thunderstorms, especially from the Treasure Coast to
Okeechobee. The main threat from storms will be occasional to
frequent lightning strikes. Small hail, gusty winds to around 50 mph
and an inch or two of rain in an hour will also be possible with a
few strong storms.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms this afternoon will move to the east and southeast
at 10 to 15 mph from about Lake Kissimmee and Melbourne to Lake
Okeechobee and the Treasure Coast. A few will be capable of
producing strong wind gusts to 40 mph or greater on inland
waterways and the nearshore Atlantic.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Moisture is forecast to increase across east central Florida
Wednesday and remain elevated into the upcoming weekend.
Scattered to numerous showers and lightning storms are expected,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Lascody

In the hours before

Local storm report, Jun 5, 3:50 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
350 PM EDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     5 N HARMONY             28.26N 81.15W
06/05/2018                   Osceola            FL   TRAINED SPOTTER

            TWO PINE TREES DOWN, APPROXIMATELY 30 FT TALL, 8 INCH
            DIAMETER. ONE OF THE TREES FELL ON A FENCE.

&&

PG
Local storm report, Jun 5, 4:04 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
404 PM EDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
06/05/2018  M39 MPH          BREVARD            FL   ASOS

            GUST TO 34 KNOTS FROM WEST.

&&

PG
Local storm report, Jun 5, 4:36 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
436 PM EDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     3 SSE COCOA             28.34N 80.73W
06/05/2018  M44.00 MPH       Brevard            FL   OTHER FEDERAL

            GUST TO 38 KNOTS FROM SW AT TOWER KSC9404.

0414 PM     TSTM WND GST     3 SW CAPE CANAVERAL     28.36N 80.65W
06/05/2018  M43.00 MPH       AMZ552             FL   MESONET

            GUST TO 37 KNOTS FROM WSW.

0415 PM     TSTM WND GST     2 SW COCOA BEACH        28.31N 80.63W
06/05/2018  M48.00 MPH       Brevard            FL   MESONET

            GUST TO 42 KNOTS FROM SW.

0419 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
06/05/2018  M47.00 MPH       BREVARD            FL   AWOS

            GUST TO 41 KNOTS FROM NW.

0420 PM     TSTM WND GST     3 WNW CAPE CANAVERAL    28.40N 80.65W
06/05/2018  M41 MPH          Brevard            FL   OTHER FEDERAL

            GUST TO 36 KNOTS FROM SW AT TOWER KSC300.

&&

PG
Special weather statement, Jun 5, 4:45 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
445 PM EDT TUE JUN 5 2018

FLZ053-054-058-052130-
Okeechobee FL-Osceola FL-Indian River FL-
445 PM EDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OKEECHOBEE...WESTERN
INDIAN RIVER AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kissimmee Prarie Preserve, or 11 miles west of
Blue Cypress Lake, moving east at 10 mph. Additional storms are
expected to develop farther south into northern Okeechobee county
and also into western Indian River county.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Blue Cypress Lake and Kissimmee Prarie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2754 8112 2777 8110 2782 8074 2753 8074
TIME...MOT...LOC 2043Z 261DEG 11KT 2770 8094

Combs
Special weather statement, Jun 5, 5:10 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
510 PM EDT TUE JUN 5 2018

FLZ059-064-052200-
St. Lucie FL-Martin FL-
510 PM EDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE AND
NORTHWESTERN MARTIN COUNTIES UNTIL 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of J And S Fish Camp, moving east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Indiantown, J And S Fish Camp and Tradition.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2706 8065 2708 8066 2711 8066 2712 8068
      2728 8068 2728 8037 2706 8037
TIME...MOT...LOC 2110Z 264DEG 12KT 2721 8057

Combs
Special weather statement, Jun 5, 5:34 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
534 PM EDT TUE JUN 5 2018

FLZ054-059-052215-
St. Lucie FL-Indian River FL-
534 PM EDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 615 PM EDT...

At 533 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms to the west of Vero Beach, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Pierce, Vero Beach, Vero Beach South, Gifford and Indrio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2746 8032 2747 8030 2748 8032 2753 8033
      2753 8032 2755 8034 2758 8033 2763 8036
      2762 8036 2766 8037 2762 8037 2745 8032
      2747 8065 2767 8065 2768 8039 2766 8038
      2768 8036 2745 8028 2746 8030
TIME...MOT...LOC 2133Z 268DEG 29KT 2756 8055

Ulrich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:32 PM EDTSpecial Weather StatementMLBOkeechobee43 min
Jun 5, 2:55 PM EDTSpecial Weather StatementMLBOsceola50 min
Jun 5, 3:03 PM EDTSevere Thunderstorm WarningMLBOsceola27 min
Jun 5, 3:08 PM EDTSpecial Marine WarningMLB52 min
Jun 5, 3:22 PM EDTSevere Thunderstorm WarningMLBOsceola23 min
Jun 5, 3:35 PM EDTSpecial Weather StatementMLBBrevard55 min
Jun 5, 3:41 PM EDTSpecial Marine WarningMLB94 min
Jun 5, 3:51 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola39 min
Jun 5, 4:45 PM EDTSpecial Weather StatementMLBOkeechobee45 min
Jun 5, 5:10 PM EDTSpecial Weather StatementMLBMartin50 min
Jun 5, 5:34 PM EDTSpecial Weather StatementMLBIndian River41 min
Jun 5, 5:37 PM EDTSpecial Marine WarningMLB98 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.